May 2006
Volume 47, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2006
Retinal Vein Occlusion Associated With Depo–Provera Use
Author Affiliations & Notes
  • B. Deen
    Ophthalmology, Duke Resident, durham, NC
    Duke University, Durham, NC
  • F. Ford
    Ophthalmology, Duke Research Fellow, durham, NC
  • R. See
    Ophthalmology, Duke Fellow, durham, NC
  • S. Fekrat
    Ophthalmology, Duke Attending, durham, NC
  • Footnotes
    Commercial Relationships  B. Deen, None; F. Ford, None; R. See, None; S. Fekrat, None.
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science May 2006, Vol.47, 5181. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      B. Deen, F. Ford, R. See, S. Fekrat; Retinal Vein Occlusion Associated With Depo–Provera Use . Invest. Ophthalmol. Vis. Sci. 2006;47(13):5181.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : To report the development of retinal vein occlusion in three eyes of two persons who had recently received Depo–Provera.

Methods: : Retrospective review of two cases of retinal vein occlusion that developed in association with Depo–Provera contraception use at Duke University Eye Center.

Results: : A 44–year–old hypertensive smoker developed decreased vision to 6/200 in the left eye due to cystoid macular edema (CME) from a central retinal vein occlusion a few weeks after receiving Depo–Provera. Nine months later, the right eye developed decreased vision a few weeks after receiving another injection of Depo–Provera due to a central retinal vein occlusion. A 39–year–old hypertensive nonsmoker developed decreased visual acuity to 20/50 in the left eye due to CME from a hemiretinal vein occlusion soon after receiving Depo–Provera.

Conclusions: : Although it is well established that estrogen–containing contraception has known prothrombotic potential in women over 35, progesterone–containing contraception used in low doses has not been linked in large numbers to prothrombotic events. Despite Depo–Provera having a 30–year–history of providing safe and effective birth control in the majority, it may induce prothrombotic effects in some persons. We document three eyes of two persons that developed a retinal vein occlusion soon after receiving Depo–Provera.

Keywords: retina • vascular occlusion/vascular occlusive disease • drug toxicity/drug effects 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×